Iowa, 2007

Heavy Snow and Winter Weather in Iowa, April 10 to 11, 2007

April 10 to 11, 2007 · NWS FSD · 9 events in 9 counties and zones

Rain changed to wet snow on April 10th. The snow continued into the early morning of April 11, producing accumulations varying from light to over 6 inches.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rain changed to wet snow on April 10th. The snow continued into the early morning of April 11, producing accumulations varying from light to over 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 10, 2:09 PM CST, 51 minutes earlier.

Area forecast discussion, Apr 10, 2:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT TUE APR 10 2007

.DISCUSSION...
SYSTEM FOR TODAY HAS BECOME MUCH MORE INTERESTING AS MODELS SUGGEST
THAT UPPER LEVEL SUPPORT WILL MOVE IN AND GO NOWHERE FOR THE NEXT
18-24 HOURS. WHILE INSTABILITY AND FOCUS ARE MINIMAL...ISENTROPIC
UPGLIDE VERY IMPRESSIVE TONIGHT. THIS WILL BE ENOUGH TO SUPPORT A
WIDESPREAD AREA OF PRECIPITATION WITH PLENY OF AVAILABLE MOISTURE.
SO...SEE NO REASON TO ARGUE TOO MUCH WITH MODEL QPF...AND FROM ABOUT
LINCOLN COUNTY MN TO CLAY COUNTY IA EAST...WILL ISSUE A HEAVY SNOW
WARNING. WILL ISSUE AN ADVISORY FOR A ROW OR TWO COUNTIES WEST OF
HERE WHERE AN ADDITIONAL 2 TO 4 INCHES IS LIKELY.

SNOW WILL CONTINUE INTO WEDNESDAY OVER THE EASTERN HALF OF THE
CWA...THEN SLOWLY WIND DOWN THROUGHOUT THE DAY. EXPECT COOL
TEMPERATURES AGAIN. OTHERWISE...COOL AND CLOUDY TO MOSTLY CLOUDY
PATTERN FOR THURSDAY INTO FRIDAY WITH LITTLE DIURNAL RANGE. HAVE
UNDERCUT GUIDANCE QUITE A BIT ON THURSDAY AS MINOR AMOUNT OF
SNOW...CLOUDS AND AND EASTERLY WIND SHOULD MAKE IT VERY DIFFICULT TO
REACH GUIDANCE VALUES IN THE MID 40S TO LOWER 50S.

SYSTEM FOR FRIDAY LOOKING LESS INTERESTING FOR THE SIOUX FALLS
CWA...POINTING MORE TOWARDS THE OAX AND DMX AREAS. MAIN UPPER LEVEL
FORCING NOW PROGGED TO MOVE ACROSS SOUTHEAST NEBRASKA INTO EASTERN
IOWA FROM FRIDAY AFTERNOON THROUGH SATURDAY. SO...WITH UPPER LEVEL
SUPPORT NEAR SFC BOUNDARY...WILL EXPECT A BROAD AREA OF HEAVY PRECIP
TO FOCUS MAINLY BETWEEN ABOUT THE 925MB AND 700MB FRONTS...ALTHOUGH
SOME LIGHTER SNOW WILL BE POSSIBEL ACROSS THE AREA UNDER FAR
NORTHERN INFLUENCES OF WAVE.

IF FRI SYS MAKES IT...IT SHUD LINGER AT LATEST INTO SAT AFTN IN NWRN
IA. OTRW THIS SYS PULLS OUT LEAVING FCST AREA WITH UPPER RDGNG AND
WARMNG IN SAT AFTN THRU TUE PERIOD. GFS HAS WEAK NRN STREAM TROF AND
SFC FNT COMING THRU ABOUT MON AS NEXT MAIN TROF FIGS WELL TO THE S.
THIS DOES NOT SEEM WORTH PUTTING IN MINIMAL CHC PCPN THAT FAR AHEAD
AT THIS TIME. ECMWF DOESNT BURY MAIN SYS WAY S AS GFS DOES BUT
THREATENS TO BRING IT UP BY LATE TUE. AGAIN WITH ALL THE QUESTIONS
AND TIMING DIFFICULTIES DRY SEEMS THE BEST FCST FOR NOW. SO FOR
NOW...WE WILL KEEP MAJOR WX SYS AT LEAST CLOSE  AT START OF PD FOR
SAT AND KEEP THE COOL TEMPS...THEN DDO THE WARMING. IF SYS DOES NOT
MAKE IT AT ALL THEN SAT AND EVEN SUN TEMPS WILL BE WARMER...BUT IN
ANY EVENT TEMPS BY MON AND TUE SHUD BE FAIRLY MILD.

&&

.AVIATION...WDSPRD IFR CIGS WL CONTINUE THRU THE PD AHEAD OF
INVERTED TROUGH OF LOW PRESSURE EXPECTED TO SET UP CLOSE TO A KHON
TO KSUX AXIS BY 06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY UNTIL 3 PM CDT WEDNESDAY FOR IAZ001-012-020>022.

     HEAVY SNOW WARNING UNTIL 7 PM CDT WEDNESDAY FOR IAZ002-003-013-
     014.

MN...SNOW ADVISORY UNTIL 3 PM CDT WEDNESDAY FOR MNZ098.

     HEAVY SNOW WARNING UNTIL 7 PM CDT WEDNESDAY FOR MNZ071-072-080-
     081-089-090-097.

NE...NONE.
SD...SNOW ADVISORY UNTIL 3 PM CDT WEDNESDAY FOR SDZ040-056-062-067.

&&

08
Hazardous weather outlook, Apr 10, 10:33 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 AM CDT TUE APR 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1133 AM CDT TUE APR 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
AFTER TAPERING OFF SOMEWHAT MIDDAY...PRECIPITATION WILL INCREASE
THROUGH THE AFTERNOON AND CONTINUE INTO WEDNESDAY MORNING.
ADDITIONAL SNOWFALL OF 3 TO 6 INCHES OF SNOW IS LIKELY EAST OF A
LINE FROM BROOKINGS TO SPENCER IOWA...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE...ESPECIALLY ALONG AND EAST OF THE BUFFALO RIDGE IN
SOUTHWEST MINNESOTA. LESSER SNOW ACCUMULATIONS ARE EXPECTED
THROUGH THE JAMES AND LOWER SIOUX RIVER VALLEYS...WHERE A
COMBINATION OF RAIN AND SNOW IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

POTENTIAL FOR A SIGNIFICANT WINTER STORM CONTINUES FOR LATER
FRIDAY INTO SATURDAY MORNING.  THE AREA MOST LIKELY TO EXPERIENCE
HEAVY SNOWFALL WOULD BE NORTHWEST IOWA...WITH A LESSER THREAT
INTO SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA...AND
EXTREME SOUTHEAST SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 10, 11:17 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT TUE APR 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             LUVERNE                 43.65N 96.21W
04/10/2007  M2.0 INCH        ROCK               MN   TRAINED SPOTTER

0845 AM     SNOW             SPENCER                 43.15N 95.15W
04/10/2007  M3.0 INCH        CLAY               IA   CO-OP OBSERVER

1000 AM     SNOW             SHELDON                 43.18N 95.84W
04/10/2007  M2.0 INCH        OBRIEN            IA   NWS EMPLOYEE

1000 AM     SNOW             SIOUX FALLS             43.54N 96.73W
04/10/2007  M1.9 INCH        MINNEHAHA          SD   OFFICIAL NWS OBS

1000 AM     SNOW             FREEMAN                 43.35N 97.43W
04/10/2007  E1.0 INCH        HUTCHINSON         SD   LAW ENFORCEMENT

1145 AM     SNOW             BROOKINGS               44.31N 96.79W
04/10/2007  M1.5 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

JS
Local storm report, Apr 10, 12:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
143 PM CDT TUE APR 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     SNOW             PARKSTON                43.39N 97.99W
04/10/2007  E0.5 INCH        HUTCHINSON         SD   LAW ENFORCEMENT

&&

JS
Local storm report, Apr 10, 12:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 PM CDT TUE APR 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             PARKER                  43.40N 97.14W
04/10/2007  E1.0 INCH        TURNER             SD   LAW ENFORCEMENT

&&

JS
Local storm report, Apr 10, 1:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
209 PM CDT TUE APR 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     SNOW             SALEM                   43.72N 97.39W
04/10/2007  E1.0 INCH        MCCOOK             SD   LAW ENFORCEMENT

&&

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 4 winter weather. Local standard time, as filed.

Heavy Snow, Clay

When
April 10, 3:00 PM CST to April 11, 3:00 AM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches. The snowfall caused slippery roads and several minor accidents, and caused the cancellation of some outdoor activities.

Heavy Snow, Cherokee

When
April 10, 3:00 PM CST to April 11, 3:00 AM CST
Where
Cherokee forecast zone
Reported by
Law Enforcement
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches. The snowfall caused slippery roads and several minor accidents, and caused the cancellation of some outdoor activities.

Heavy Snow, Dickinson

When
April 10, 3:00 PM CST to April 11, 3:00 AM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches. The snowfall caused slippery roads and several minor accidents, and caused the cancellation of some outdoor activities.

Heavy Snow, O'Brien

When
April 10, 3:00 PM CST to April 11, 3:00 AM CST
Where
O'Brien forecast zone
Reported by
Law Enforcement
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches. The snowfall caused slippery roads and several minor accidents, and caused the cancellation of some outdoor activities.

Heavy Snow, Osceola

When
April 10, 3:00 PM CST to April 11, 3:00 AM CST
Where
Osceola forecast zone
Reported by
Law Enforcement
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches. The snowfall caused slippery roads and several minor accidents, and caused the cancellation of some outdoor activities.

Winter Weather, Buena Vista

When
April 10, 3:00 PM CST to April 11, 3:00 AM CST
Where
Buena Vista forecast zone
Reported by
Law Enforcement
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Wet snowfall of 2 to 5 inches caused slippery roads and a few accidents.

Winter Weather, Ida

When
April 10, 3:00 PM CST to April 11, 3:00 AM CST
Where
Ida forecast zone
Reported by
Law Enforcement
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Wet snowfall of 2 to 5 inches caused slippery roads and a few accidents.

Winter Weather, Lyon

When
April 10, 3:00 PM CST to April 11, 3:00 AM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Wet snowfall of 2 to 5 inches caused slippery roads and a few accidents.

Winter Weather, Sioux

When
April 10, 3:00 PM CST to April 11, 3:00 AM CST
Where
Sioux forecast zone
Reported by
Law Enforcement
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Wet snowfall of 2 to 5 inches caused slippery roads and a few accidents.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29136, 29137, 29138, 29139, 29140, 29141, 29142, 29143, 29144.